Tiagabine is an anticonvulsant acting by selective inhibition of neuronal and glial gamma-aminobutyric acid uptake, resulting in increased gamma-aminobutyric acid-mediated inhibition in the brain. Few reports in the literature describe the clinical course of severe tiagabine intoxication. A 44-year-old woman presented after deliberate self-poisoning with 100 tiagabine 15 mg tablets (1,500 mg; 25 mg/kg). Serum tiagabine level was 4,600 microg/L (1,725 mmol/L) at presentation, 20 times levels associated with therapeutic dosing. Intoxication was manifested by profuse vomiting, coma, myoclonus, generalized rigidity, bradycardia, hypertension, hypersalivation and generalized piloerection within 2 h of ingestion. The patient was intubated and management was supportive. Coma lasted until 10 h post-ingestion, but recovery was complicated by severe agitated delirium lasting 12 h. The patient recovered fully within 26 h of ingestion. Tiagabine deliberate self-poisoning was associated with the rapid onset of coma and an unusual toxidrome. Recovery, although complicated by agitated delirium, was complete within 26 h.
No takes yet. Share an insight, caveat, or question.
Forbes et al. (2007) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: